clopen.solutions
OP-00847 Open

Bounded geometric thickness for unions of two forests

Submit a result

Let $G$ be a finite simple graph of arboricity at most $2$, that is, whose edge set can be partitioned into two forests. Its geometric thickness $\bar\theta(G)$ is the least number of edge colours in a straight-line drawing of $G$ in the plane with no two edges of the same colour crossing; all colours share the same vertex positions, vertices are distinct points, and no edge passes through a vertex other than its endpoints.

Duncan proved that every $n$-vertex graph of arboricity at most $2$ has geometric thickness $O(\log n)$. Jain, Ricci, Rollin and Schulz proved that $2$-degenerate graphs, which have arboricity at most $2$, have geometric thickness at most $4$, and that some $2$-degenerate graph has geometric thickness at least $3$. Eppstein constructed, for every $t$, graphs of thickness three with geometric thickness at least $t$.

Problem. Does there exist an absolute constant $C$ such that $\bar\theta(G) \le C$ for every graph $G$ of arboricity at most $2$?

Source: Jain, Ricci, Rollin and Schulz (2025), Section 4 (Conclusions); see also Duncan (2011), Section 4.

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Secondary
MG
Keywords
AIM Open Applied Problems, arboricity, geometric thickness

References

@article{jain2025,
  author        = {Jain, Rahul and Ricci, Marco and Rollin, Jonathan and Schulz, Andr{\'e}},
  title         = {On the geometric thickness of 2-degenerate graphs},
  journal       = {J. Comput. Geom.},
  volume        = {15},
  number        = {2},
  year          = {2025},
  pages         = {94--123},
  doi           = {10.20382/jocg.v15i2a4},
  eprint        = {2302.14721},
  archivePrefix = {arXiv},
}
@article{duncan2011,
  author  = {Duncan, Christian A.},
  title   = {On graph thickness, geometric thickness, and separator theorems},
  journal = {Comput. Geom.},
  volume  = {44},
  number  = {2},
  year    = {2011},
  pages   = {95--99},
  doi     = {10.1016/j.comgeo.2010.09.005},
}
@incollection{eppstein2004separating,
  author        = {Eppstein, David},
  title         = {Separating thickness from geometric thickness},
  booktitle     = {Towards a Theory of Geometric Graphs},
  editor        = {Pach, J{\'a}nos},
  series        = {Contemp. Math.},
  volume        = {342},
  publisher     = {Amer. Math. Soc.},
  address       = {Providence, RI},
  year          = {2004},
  pages         = {75--86},
  doi           = {10.1090/conm/342/06132},
  eprint        = {math/0204252},
  archivePrefix = {arXiv},
}
@misc{aim-arboricity-two-geometric-thickness,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Bounded geometric thickness for unions of two forests}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/592-arboricity-two-geometric-thickness.md},
  note         = {Entry 592 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00847, "Bounded geometric thickness for unions of two forests", clopen.solutions.